Q. Can a double dose of Levothyroxine help until I get to see a doctor?

Answered by
Dr. Shaikh Sadaf
and medically reviewed by iCliniq medical review team.
Published on Dec 04, 2017

Hello doctor,

I got my lab results recently. I have an appointment with the thyroid doctor in a week. I am afraid of going to the ER plus I have muscle spasms, body jerks, and confusion. Two days ago, I took a double levothyroxine dose of 125 mcg. Yesterday, I added 5 mcg synthetic T3, maybe a second dose later today. So, is this okay until I can get to a doctor? Is it bad to do double levothyroxine? Of note, I am a no-thyroid. I had Grave's and was on RAI some 26 years ago. Hypothyroidism is apparently co-morbid with undiagnosed neuro but is a known trigger for tetany-like spasms, claw hand, grimacing, body jerks, startle but normocalcemic and no hyperventilation.

The labs are TSH 11.47 high, total T3 55 low, free T3 1.99 low, free T4 0.85 borderline low, total T4 6.7 in range. T3U, RT3, TPO, Free Thyroxine Index (FTI), and antibody results are pending. Ferritin 53, Folate 5.75, Vitamin D 22. Strangely, cholesterol suddenly is very high when it is usually low (same diet/stress/exercise as usual). B12 at 1069 makes me wonder about the liver. Before seeing these lab results, I was going to check liver and kidneys for other reasons. Please help me with what to do for just a few days. Many thanks.

Dr. Shaikh Sadaf

Diabetology Endocrinology
#

Hello,

Welcome to icliniq.com.

  • I just read your query and from what you have mentioned it appears that you have hypothyroidism.
  • I suggest that you take tablet Levothyroxine 50 mcg once daily keeping in mind your age and based on your weight and lab results. Consult your specialist doctor, discuss with him or her and with their consent take the medicine.
  • No, I would not recommend that you double your dose of Levothyroxine at all. Take it slowly. Thyroid does not get better instantly, it takes weeks.
  • Secondly, your muscle spasm is not due to thyroid dysfunction.
  • Do not take any B12 supplements anymore if you are on it.

Hope you find my advice beneficial.Good luck.

For more information consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Thank you doctor,

Please help me understand that if TSH is too high, meaning I need more of something. So, why should I reduce my usual 125 mcg/day of Levothyroxine so drastically to only 50 mcg? If not an increase, should it just be left alone? Would 5 mcg of T3 /liothyronine sodium twice a day help? Anything else that might help and not hurt even a little? I am feeling extremely sick. I realize the muscle spasms are not caused by the thyroid, but when the thyroid is way off, it triggers them and they can be quite disabling. I realize thyroid level changes at a glacial pace, but I am trying anything that might get me off the cliff I am on now. It is so uncomfortable. I am just trying to avoid going to the ER for these few days. I do not take B12 supplements or any other supplements at present. That is why the lab level was so puzzling. Kindly answer my queries.

Dr. Shaikh Sadaf

Diabetology Endocrinology
#

Hello,

Welcome back to icliniq.com.

  • I understood from your history that you had just recently doubled your dose of Levothyroxine for just two days. Basically, you did not mention your current daily regular prescribed dose of thyroxine so I gave you 50 mcg based on your body weight and age.
  • But, now that you said that you are on 125 mcg daily then it would be appropriate to take 150 mcg once daily. Consult your specialist doctor, discuss with him or her and with their consent take the medicine.
  • Also, I had you checked your recent calcium levels because a low calcium could also be causing muscle spasms.

Good luck.

For more information consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Thank you doctor,

Now, that makes more sense. Sorry, I did not include my dosage. I doubled my dose after getting the lab results. So, T3 will not help, right? Tetany is normocalcemic, no hyperventilation. I will not try to solve that here. It is messy. Many thanks.

Dr. Shaikh Sadaf

Diabetology Endocrinology
#

Hello,

Welcome back to icliniq.com.

  • Yes, T3 is not going to be helpful. It is not recommended according to the guidelines.
  • It is okay. Do not feel sorry. It happens when we have a lot to say but restricted due to typing quickly. As long as you got what you needed that is what is most important.

See you around if needed. Goodluck.

For more information consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Kindly advise on the dose of Levothyroxine as I had a severe reaction for Nature-Thyroid?

Query: Hi doctor, I was switched to Nature-Throid. Within nine days, I had a severe reaction. It caused panic attacks at night, waking up in sweat and insomnia. Then, my naturopath took me off and said to go back to my Levothyroxine. I take 88 mcg daily and 25 mcg once a week. I just realized¬†that I forgo...  Read Full >>


Dr. Deep Dutta
Endocrinologist

Answer: Hi, Welcome to icliniq.com. It is good that you are off nature thyroid. Its responses are unpredictable and reactions are common. Levothyroxine is the best and the safest. It is good that you are back on Levothyroxine. I think you should just continue 88 mcg of Levothyroxine daily in the empty stoma...  Read Full

I am having intermittent palpitations. Is it due to hypothyroidism?

Query: Hello doctor, I am 28 years old. Experiencing intermittent palpitations from last three months. ECG, echo, TMT is normal. The lipid profile shows increased triglycerides in serum 189 mg/dl. Recently, I was diagnosed with subclinical hypothyroidism for which I am taking Levothyroxine from last one m...  Read Full >>


Dr. Salam Salloum
Cardiologist

Answer: Hi, Welcome to icliniq.com. Please be advised that a normal ECG while you do not have the palpitation feeling, is not diagnostic of the palpitation. You need to have a cardiac monitor. If the palpitation happens every day, then a 24 hours cardiac monitor should pick them up. If they happen every 2...  Read Full

My vitamin B12 is high. How can I lower it?

Query: Hi doctor, As I took master health blood test and in the result, my vitamin B12 is high. How can I lower it? I am afraid of this. Please help me.  Read Full >>


Dr. Parth R Goswami
Family Physician, General Practitioner, Hematologist, Pathologist

Answer: Hello, Welcome to icliniq.com. Kindly provide me any other clinical complaint if you have. Kindly mention whether you have taken any vitamin B12 supplement or tablet or injection? Attach your all reports to give more comment. Usually, liver disease, kidney disease, B12 intake, myeloproliferative n...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.